MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY
Model Number DBEC-125
Medical Device Problem Codes Difficult to Remove (1528); Failure to Advance (2524)
Health Effect - Clinical Codes Myocardial Infarction (1969); Perforation of Vessels (2135); Pericardial Effusion (3271)
Date of Event 01/15/2026
Type of Reportable Event Death
Event or Problem Description
It was reported that a diamondback 360 coronary orbital atherectomy device (oad) was being used to treat a severely calcified moderately-to-severely tortuous circumflex artery.A viperwire flex tip coronary guidewire passed was advanced down into circumflex.The oad was advanced and attempted to be spun but could not cross the lesion due to calcium.During this time, the viperwire guidewire retracted back into the oad and got stuck within the oad.The oad was unable to be spun.The oad was switched to glideassist mode to help spin out but, at that point, with the viperwire guidewire being stuck in the oad crown, the viperwire guidewire sheared off.A non-abbott guidewire was inserted into the circumflex to maintain access, however, the oad was unable to be removed from the patient.In the physician's opinion, it was likely the oad crown went outside of the vessel and caused a perforation.The physician did not want to continue to pull the oad to worsen the issue.Pericardial effusion developed, pericardial centesis was performed and 100cc of blood was removed to resolve the perforation.The oad remained in the patient while waiting for the patient to be transferred to another hospital but the patient expired during this time.It was noted that the oad was stuck and was unable to be removed from the vessel and as the facility did not have open heart surgery onsite, the patient was being transferred to another hospital to have the device surgically removed.The physician was unsure of cause of death and stated it could have been the perforation of vessel that caused the bleeding or the oad that was stuck and eventually clotted and caused a heart attack.In the opinion of the physician, the perforated wire and the oad contributed to the death of the patient.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.The additional viperwire referenced in b5 is filed under a separate medwatch report number.
 
Event or Problem Description
It was reported that a diamondback 360 coronary orbital atherectomy device (oad) was being used to treat a severely calcified moderately-to-severely tortuous circumflex artery.A viperwire flex tip coronary guidewire passed was advanced down into circumflex.The oad was advanced and attempted to be spun, but could not cross the lesion due to calcium.During this time, the viperwire guidewire retracted back into the oad and got stuck within the oad.The oad was unable to be spun.The oad was switched to glideassist mode to help spin out but, at that point, with the viperwire guidewire being stuck in the oad crown, the viperwire guidewire sheared off.A non-abbott guidewire was inserted into the circumflex to maintain access, however, the oad was unable to be removed from the patient.In the physician's opinion, it was likely the oad crown went outside of the vessel and caused a perforation.The physician did not want to continue to pull the oad to worsen the issue.Pericardial effusion developed, pericardial centesis was performed and 100cc of blood was removed to resolve the perforation.The oad remained in the patient while waiting for the patient to be transferred to another hospital but the patient expired during this time.It was noted that the oad was stuck and was unable to be removed from the vessel and as the facility did not have open heart surgery onsite, the patient was being transferred to another hospital to have the device surgically removed.The physician was unsure of cause of death and stated it could have been the perforation of vessel that caused the bleeding or the oad that was stuck and eventually clotted and caused a heart attack.In the opinion of the physician, the perforated wire and the oad contributed to the death of the patient.
 
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the information received, the investigation determined that the reported failure to advance, difficult to remove, perforation of vessels, myocardial infarction, pericardial effusion, death and unexpected medical intervention appears to be related to operational context.In this case, it is possible that the reported failure to advance, difficult to remove, perforation of vessels, myocardial infarction, pericardial effusion, death and unexpected medical intervention were due to patient disease state and/or use techniques employed; however, since the device was not returned this cannot be confirmed.Per reported details, the oad could not cross the lesion due to calcium.During this time, the viperwire guidewire retracted back into the oad and got stuck within the oad.The retraction of the wire and becoming stuck could be an indication that force was applied in an attempt to cross the calcified lesion.Based on the results of the complaint investigation, there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Updated fields: g3, g6, h2, h6 (type of investigation, investigation findings, investigation conclusions) and h11.

Brand Name
DIAMONDBACK CORONARY
Common Device Name
CATHETER, CORONARY, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key24279186
Report Number3004742232-2026-00017
Device Sequence Number8569472
Product Code MCX
UDI-Device Identifier10850026568698
UDI-Public(01)10850026568698(17)270531(10)573025-1
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberDBEC-125
Device Catalogue Number7-10098-01
Device Lot Number573025-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2026
Supplement Date Received by Manufacturer04/23/2026
Initial Report FDA Received Date02/06/2026
Supplement Report FDA Received Date04/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age65 YR
Patient SexUnknown
Patient Weight83 KG